Something I discovered about Clonidine

The literature on Clonidine says that, for some people, it increases the severity of tics. Well, I’ve been taking it for almost two years now and I believe I discovered something about how it interacts with my body.

Ever since I was put on Clonidine, I’ve had an increase in the frequency of my eye tics and a new incidence of mouth tics — especially as the day wore on — that on some days is very difficult to deal with. Then, a month ago I thought that maybe it’s the Clonidine that is causing this, so I decided to change the way I take the drug by taking half of my daily dose during the day — but only starting in mid-afternoon — and taking the other half at bedtime.

The results so far of this change: Well, the increase in the frequency of my eye tics and my “never-had-before” mouth tics have both virtually vanished, and all other tics and symptoms are controlled just like before I made this change in the way I take the drug.

Also, because I now take half of my daily dose at bedtime I am sleeping better with fewer awakenings, and along with taking less Clonidine during the day I am more alert during my waking hours. So I am still getting the same 24-hour dose, but now I only start taking it in mid-afternoon as opposed to early morning and half of my daily dose is taken at bedtime.

No more medications: My story of TS, from the beginning

I am not only a mom of a young woman who has Tourette Syndrome, but I also have had TS for 35 years myself. I have to say, “Wow have we come a long way.!”

I’m going to start from the beginning. I am the oldest in a family of 2. My sister and I were typical girls, who had typical parents and led typical, ordinary lives. I went to a catholic school and was an average kid. I was a brownie, and loved arts and crafts. My grades were good, and life was, too.

Fourth grade started off normal. I can’t remember exactly when, but I do remember being in class and suddenly having the hiccups — a lot. At first, my teacher sent me out for water, but after a day or so, she had me sitting close to her desk and gave me the eye every time I had an “outburst.”

I tried really hard to keep quiet, but no matter what, I couldn’t. I was made fun of by the kids I had known all my life, and the school bus rides were torture. When we had to go to church with our class, my teacher would keep me close and hold my hand if I was having a tic. This didn’t help, but she seemed to understand that this wasn’t intentional. My tics, at this point were vocal — very vocal — and I was having full body spasms. Continue reading

A personal account of living with Tourette Syndrome & associated disorders, part 3: Quality of life

In my first two posts, I talked about what my life was like early on and the various phases of treatment I had to go through leading up to present day. Now, I’ll talk about how Tourette Syndrome can hinder one’s quality of life, especially when it comes to work,

Tourette Syndrome is not life threatening, but it can be living threatening — and what I mean by this is that it can seriously hinder you from living to your full potential.

Probably the most difficult time for a person with Tourette Syndrome is the period of transition from school to the workforce and life, because Tourette Syndrome really hinders you during these periods of significant transition. For people with Tourette Syndrome this period is commonly referred to as a “transition cliff.”

I know this as a fact because right from the time I graduated university to the time I was diagnosed and started treatment for Tourette Syndrome some 15 years later, I was in a void of not being able to function properly — a period where I had various jobs, many of which were part-time, so my career development suffered immensely.

Many aspects of Tourette Syndrome including the mental anguish of emotions that we go through on a daily basis are very difficult for someone who doesn’t have the disorder to understand, which is why properly educating people about the disorder is very important. Continue reading

A personal account of living with Tourette Syndrome & associated disorders, part 2: Treatment

In my post yesterday, I talked about what having Tourette Syndrome was like in my early life. Now, I’ll talk about how it started to be treated leading up to present day.

My initial treatment was as follows: I was on Pimozide for a few months, and it turned me into a virtual zombie. Then I was put on Sulpiride for about 4 years, and it was better, but it took a good part of the life out of me. Then I was put on Olanzapine for 5 years, which was better again, but it still took a good part of the life out of me.

In May 2010, my new neurologist put me on Tetrabenazine because at that point in time I had been taking neuroleptics for a little more than 10 years and with continued use I would be at an increased risk of developing Tardive Dyskinesia, a very unpleasant, debilitating and irreversible condition.

Tetrabenazine was the best med up to that point with regards to its side-effect profile, which was more tolerable; however, it wasn’t really effective with regards to my motor tics and jitteriness. Continue reading

Channeling energy, not suppression, can help Tourette Syndrome

EDITOR’S NOTE: The following post was entered on our Facebook page the other day. It’s from the leader of an online community called Collectively Conscious, who has Tourette Syndrome and associated disorders such as ADHD.

I would just like to share that I, myself, was diagnosed with Tourette Syndrome as a child — kind of like a more intense case of what doctors term ADD or ADHD. And for years they tried to suppress it with medications like Valium, Clonidine, and eventually, when it was at its worst, Haloperidol (Haldol), an anti-psychotic.

The first two made me feel as if I was hardly alive, hardly present — like I was walking through some sort of dream. But the last one, Haloperidol, nearly killed me. I woke up one morning, a few weeks after being on it (age 12) and couldn’t move a single muscle in my body, except for my eyelids. Continue reading

Mother seeking input from other parents for her 12-year-old son

I have three boys — Billy, 20, Austin, 18 (Asperger’s Syndrome and ADHD), and my Kyle is 12.  Kyle was diagnosed with TS in 2nd grade, and I’m not always sure which is worse — the TS or the OCD.  They also believe Kyle has bi-polar disorder but since he is so young they are, for now, calling it a “mood disorder.” 

Kyle went from this happy child to a sad 12-year-old middle school student.  We see a doctor in New York City monthly and a therapist here weekly. He is on Clonidine and Zoloft. I just took him of Risperidone because I didn’t feel it was doing much for him.

His tics are a lot of head and arm jerking.  He also repeats things over and over, along with high-pitch speech once in awhile.  AND, he whistles the same tune ALL the time. (Can you tell that is my favorite one??)  He is starting to isolate himself and wants to spend more and more time alone, and he’s gaving a lot of difficulties in school, too.

I would love to hear other mom’s or dad’s inputs — to talk to someone else who is going through this would be like therapy for me.  Other people can say they understand, but they cannot unless their child has TS and the other things that go with it.  There are times when I’m not sure I can make it through this, as I’m sure all moms in this situation have felt.  I would love to “vent” and also learn what possibly worked and did not work for them.